AAP responds to FDA warning on anesthesia use in children
The Academy has coordinated a response to a recent Food and Drug Administration (FDA) warning that
cautions health care practitioners about the possibility of developmental problems associated with repeated or
prolonged use of anesthetics in children younger than 3 years of age. The agency is requiring warning labels on
all anesthetic agents and sedatives, including propofol, midazolam and all volatile anesthetic agents.

An FDA Drug Safety Communication highlights the abundant animal data from more than a decade concerning
suspected toxicities when these agents are used during surgeries or procedures lasting longer than three hours
or when administered multiple times to children younger than 3 and pregnant women in their third trimester.
Laboratory studies of multiple species, including primates, demonstrate that prolonged use and multiple
anesthetics or sedations have been associated with developmental anomalies of cognition and memory and cell
death in the developing brain...

https://www.aappublications.org/news/aapnewsmag/2017/01/10/Anesthesia011017.full.pdf
Like
Comment
Share